Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 202, NWS Des Moines, IA

July 28, 2008Polk County, Iowa

NWS Des Moines, IA issued this river flood warning at Jul 28, 2008, 9:38 AM CDT for Polk County, Iowa. It took effect at Jul 28, 2008, 2:47 PM CDT. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2008, 9:38 AM CDT (14:38 UTC)
In effect from
Jul 28, 2008, 2:47 PM CDT
Expired
Jul 30, 2008, 9:16 AM CDT
In force
42 hr
Issued by
NWS Des Moines, IA
Flood severity
Moderate

County Polk County, IA

The radar

The Des Moines radar (KDMX), 13 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Raccoon River at Des Moines IA 28 (DMWI4). The gauge peaked at 37.47 ft at Jul 29, 2008, 3:00 PM CDT.

actionminormoderate303507/2807/2907/3007/31
Action stage
34 ft
Minor stage
36 ft
Moderate stage
38 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05484650, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jul 28, 3:15 AM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Jul 28, 3:15 AM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT MON JUL 28 2008

.UPDATED 12Z/28 AVIATION DISCUSSION.

.SHORT TERM...TODAY
MUCH LIKE PAST SEVERAL DAYS...MAIN CONCERN REMAINS CONVECTIVE
TRENDS.  100+KT JET HAS EXITED GREAT LAKES HEADING TOWARD DELMARVA
AREA WHILE MCV ASSOCIATED WITH SUN MCS...NOW APPROACHING OH
VALLEY...IS MOVING ACROSS IL.  EVEN THOUGH WE HAVE LOST SOME OF OUR
KINEMATIC FORCING...THERMODYNAMICS AND HIGH INSTABILITY CONTINUE TO
DRIVE NW-SE ORIENTED MCS.  310K MOISTURE TRANSPORT/CONVERGENCE AND
STRONG FRONTOGENETICAL FORCING ARE ALLOWING MCS TO PERSIST REALIZING
1500-2000 J/KG ELEVATED CAPES.  EFFECTIVE SHEAR/SRH MORE THAN
ADEQUATE FOR ORGANIZATION AND LINGERING SVR THREAT...ALONG WITH
OBVIOUS HEAVY RAIN AND FLOODING POTENTIAL.

QUESTION TURNS TO HOW THIS WILL PLAY OUT TODAY.  CERTAINLY NOT
PERFECT...BUT NAM SEEMS TO HAVE A BETTER HANDLE ON TRENDS THIS
MORNING AND SUGGESTS MORE REDEVELOPMENT LATER TODAY.  EXPECT REPEAT
OF TODAY...QUESTION IS WHERE.  MLCAPES BECOME EXTREME AGAIN...4000+
J/KG WITH CIN ERODING BY AFTERNOON.  A LOT WILL DEPEND ON OUR
CURRENT MCS.  IF IT LINGERS THROUGH THE MORNING...NEW DEVELOPMENT
MAY BE OVER SWRN HALF OF FORECAST AREA.  HOWEVER NAM AND GFS TRY TO
DEVELOP LOW LEVEL CONVERGENCE RIGHT IN CENTRAL IA...WHICH PROBABLY
WOULD NOT OCCUR UNLESS MCS FADES OR PUSHES TO THE S AND E.
CONFIDENCE NOT TOO GREAT IN EITHER DIRECTION AT THE MOMENT...SO HAVE
INTRODUCED RATHER BROAD CHANCE POPS FOR ENTIRE PERIOD.  DAY SHIFT
MAY VERY WELL NEED TO ISSUE FLASH FLOOD WATCH TOO ONCE FAVORED AREAS
BECOME APPARENT.

FATE OF MCS WILL HAVE A SIMILAR EFFECT ON TEMPS.  IF IT DISSIPATES
EARLY WE COULD GET HOT AGAIN.  PLAYED THE MIDDLE GROUND IN THIS
REGARD...MAINLY LEANING TOWARD PERSISTENCE.

.LONG TERM...TONIGHT THROUGH SUNDAY
CURRENT WARM FRONTAL BOUNDARY OVER NEBRASKA TO NORTHERN MO WILL
CONTINUE TO SLOWLY LIFT NORTHEAST TNT OVER NORTHERN IA. WITH HIGH
LVL MOISTURE SITUATED ALONG THE BOUNDARY AT H850 AND LLVL MOISTURE
ALSO IN PLACE ACROSS IA...STAGE IS SET FOR ANOTHER ROUND OF THUNDER
ACROSS THE REGION TNT. MODELS CONTINUE TO HAVE TROUBLE HANDLING QPF
WHILE NAILING THE FORCING VERY WELL. BOTH THE NAM AND GFS SHOW AN
AREA OF INTENSIFYING THETAE ADVECTION ALONG THE FRONT OVERNIGHT TNT
WITH LLVL JET INCREASING ACROSS THE BOUNDARY. BEST CHANCES FOR ANY
HEAVY RAINFALL WILL BE OVER NORTHERN IA...GENERALLY ALONG AND NORTH
OF US 30...TNT 3HR FFG MOSAIC SHOWS THAT FAR NW COULD TAKE IN XS OF
3 INCHES IN 3 HOURS...THOUGH EAST OF I35 GUIDANCE LOWERS TO 1.5 TO
2.5 ON AVG. TNT CONVECTION BREAKING JUST EAST OF THE H700 +12C
ISOTHERM. TONIGHTS PLACEMENT OF THAT FEATURE PLACES GREATEST THREAT
FOR CONVECTION OVER NORTHERN IA AND PERHAPS AREAS JUST EAST OF I35
AS WELL...AS FAR SOUTH AS I80. SOME UNCERTAINTY REMAINS BUT IF TNTS
CONVECTION IS ANY INDICATION...SOME SOUTHWARD DRIFTING OF STORMS IS
LIKELY. NEXT COURSE IS OLD DOLLY. REMNANTS OF DOLLY CONTINUE TO
ADVECT NORTHEAST WITH TIME AND WAVE TO REACH THE FAR SOUTHERN IOWA
BY 00Z WED. MODELS CONTINUE TO TAKE THE SYSTEM NEARLY DUE EAST OVER
NORTHERN MO WITH LITTLE NORTHWARD PROPAGATION. GEM/EURO BLEEDING
SOME PRECIP OVER THE BORDER THROUGH EARLY WED AFTERNOON THEN WITH
SYSTEM EXITING THE AREA SHOULD SEE A BREAK ON WED AFTERNOON BEFORE
THE NEXT WAVE ARRIVES FOR WED NIGHT AND EARLY THURS. WITH CURRENT
HOT DOME SW OF THE AREA AND CONVECTION CONTINUING TO FIRE IN A
GENERALLY UNCAPPED ENVIRONMENT...MAX TEMPS WILL CONTINUE TO BE LOWER
THAN GUIDANCE THE NEXT COUPLE OF DAYS WHILE OVERNIGHT MINS WILL
RANGE FROM THE MID 60S TO LOWER 70S.  EXTENDED PATTERN THROUGH
SUNDAY SHOWS LITTLE CHANGE AS GEM/EURO/GFS SUGGEST THE CLOSE
PROXIMITY OF CURRENT QUASI-STATIONARY BOUNDARY OVER THE REGION.
CONFIDENCE ON EXACT LOCATION OF THE BOUNDARY IS LOW...GIVEN THE
POTENTIAL FOR A BACK DOOR GREAT LAKES HIGH TO MAINTAIN SOME DRYING
OVER THE GREAT LAKES BACK TOWARD IOWA. THE GFS...PER USUAL IS THE
FARTHEST EAST WITH THE PRECIP OVER THE WEEKEND WHILE THE EURO AND
GEM ARE NOT AS AGGRESSIVE WITH THE SYSTEM OVER CENTRAL IA. CURRENT
FCST IS DRY AND MAY NEED SOME ADJUSTMENT AS WE GET CLOSER TO THE
WEEKEND. TEMPS TO HOLD IN THE 80S TO NEAR 90 FOR HIGHS AND 60S FOR
LOWS.

&&

.AVIATION...28/12Z
THUNDERSTORMS CONTINUE TO BACKBUILD ACROSS WESTERN PORTIONS OF IA
THIS MORNING. WARM FRONT AT THE SFC AND ALOFT WILL BE THE FOCUS FOR
MORE STORM DEVELOPMENT LATER THIS AFTERNOON AND TNT. STORMS
EXPECTECD TO REFIRE FROM NEAR KFOD-KDSM-KOTM AFT 22Z THIS AFT AND
THEN DEVELOP ACROSS NORTHERN IA AFT 05Z. LOW CIGS NORTH THIS MORNING
WILL GO MVFR/VFR WITH MVFR/VFR CIGS LATER TODAY WITH NEW
THUNDERSTORM DEVELOPMENT. EXPECT STRONG GUSTY WINDS AND LOW VSBYS
NEAR STORMS./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 8 AM FOR PORTIONS OF CENTRAL AND SOUTHWEST IOWA.

&&

SHORT TERM...BSS/REV
AVIATION...MS JUL 08/REV
LONG TERM...REV
Hazardous weather outlook, Jul 28, 5:07 AM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
507 AM CDT MON JUL 28 2008

IAZ033-034-044>050-057>062-070>075-081>086-092>097-291015-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
507 AM CDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS WILL CONTINUE THIS MORNING MAINLY WEST
OF INTERSTATE 35 AND SOUTH OF HIGHWAY 20. THE MAIN THREAT FROM
THESE STORMS WILL BE HAIL TO GOLF BALL SIZE AND HEAVY RAINFALL.
AN ISOLATED TORNADO IS STILL POSSIBLE EARLY THIS MORNING. LOCALLY
HEAVY RAINFALL COULD LEAD TO FLASH FLOODING EARLY TODAY. RAINFALL
AMOUNTS OF 2 TO 3 INCHES MAY FALL YET THIS MORNING IN SOME OF THE
HEAVIER STORMS. ADDITIONAL SCATTERED STORMS WILL REDEVELOP LATE
THIS AFTERNOON AND TONIGHT WITH SOME STORMS NORTH OF PRODUCING
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGHOUT SATURDAY. AT
THIS TIME THE GREATER CHANCES FOR THUNDERSTORMS LOOK TO BE TUESDAY
MORNING AND AFTERNOON...AND AGAIN THURSDAY AND FRIDAY. THE CHANCES
FOR SEVERE WEATHER REMAIN UNCERTAIN AT THIS TIME FOR THE BALANCE
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN TONIGHT.

IAZ004>007-015>017-023>028-035>039-291015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
507 AM CDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE WITH SCATTERED SEVERE THUNDERSTORMS
POSSIBLE LATE THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WOULD BE LARGE
HAIL AND DAMAGING THUNDERSTORM WINDS TO 70 MPH. AN ISOLATED TORNADO
IS ALSO POSSIBLE DURING THE EVENING HOURS. THESE STORMS MAY PRODUCE
RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH ISOLATED HEAVIER TOTALS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGHOUT SATURDAY. AT
THIS TIME THE GREATER CHANCES FOR THUNDERSTORMS LOOK TO BE TUESDAY
MORNING AND AFTERNOON...AND AGAIN THURSDAY AND FRIDAY. THE CHANCES
FOR SEVERE WEATHER REMAIN UNCERTAIN AT THIS TIME FOR THE BALANCE
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND EARLY TUESDAY MORNING.

REV

In the hours before

Local storm report, Jul 28, 7:40 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     FLOOD            MELROSE                 40.98N 93.05W
07/28/2008                   MONROE             IA   COUNTY OFFICIAL

            ROADS CLOSED DUE TO FLOODING IN TOWN OF MELROSE.

&&

MRUSSELL
Local storm report, Jul 28, 7:42 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      2 W LOVILIA             41.13N 92.95W
07/28/2008                   MONROE             IA   COUNTY OFFICIAL

            CREEK FLOODED OVER COUNTY HIGHWAY 120. TIME ESTIMATED.

&&

MRUSSELL
Local storm report, Jul 28, 7:44 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     FLOOD            BAYARD                  41.85N 94.56W
07/28/2008                   GUTHRIE            IA   LAW ENFORCEMENT

            NEARLY ENTIRE COUNTY INUNDATED WITH WATER. MULTIPLE ROADS
            WASHED OUT. CARS STRANDED IN STANDING WATER AND DITCHES.
            HIGHWAY 25 CLOSED NEAR BAYARD DUE TO HIGH WATER.

&&

SMALL
Local storm report, Jul 28, 7:55 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
755 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             3 W KELLEY              41.95N 93.72W
07/27/2008  E0.88 INCH       BOONE              IA   TRAINED SPOTTER

&&

BMOYER
Local storm report, Jul 28, 8:07 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
807 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     FLOOD            1 W NEW VIRGINIA        41.18N 93.75W
07/28/2008                   WARREN             IA   TRAINED SPOTTER

            STREAMS OUT OF THEIR BANKS. BASEMENT FLOODING. WATER
            COMING UP STORM DRAINS.

&&

BMOYER
Local storm report, Jul 28, 8:49 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       NEW VIRGINIA            41.18N 93.73W
07/28/2008  E4.70 INCH       WARREN             IA   TRAINED SPOTTER

            MEASURED BETWEEN MIDNIGHT AND 6 AM.

&&

MRUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:28 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello47 min
Jul 27, 7:40 PM CDTFlash Flood WarningDMXAppanoose, Davis, Monroe, Wapello8 hr
Jul 27, 7:47 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne10 min
Jul 27, 7:54 PM CDTTornado WarningDMXAppanoose, Lucas, Monroe36 min
Jul 27, 8:00 PM CDTRiver Flood WarningDMXMahaska38 hr
Jul 27, 8:27 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis33 min
Jul 27, 8:29 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Marion, Monroe, Wayne46 min
Jul 27, 8:46 PM CDTRiver Flood WarningDMXAppanoose44 hr
Jul 27, 8:46 PM CDTRiver Flood WarningDMXAppanoose, Wayne44 hr
Jul 27, 9:14 PM CDTSevere Thunderstorm WarningDMXAppanoose31 min
Jul 27, 10:04 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster41 min
Jul 27, 10:06 PM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Polk, Story39 min
Jul 27, 10:37 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story38 min
Jul 27, 10:39 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren51 min
Jul 27, 10:56 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe49 min
Jul 27, 11:05 PM CDTSevere Thunderstorm WarningDMXBoone, Webster40 min
Jul 27, 11:12 PM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Polk, Story48 min
Jul 27, 11:15 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello45 min
Jul 27, 11:20 PM CDTFlash Flood WarningDMXDallas, Jasper, Mahaska, Marion, Polk, Warren4 hr
Jul 27, 11:28 PM CDTSevere Thunderstorm WarningDMXLucas, Mahaska, Marion, Monroe, Warren47 min
Jul 27, 11:39 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story37 min
Jul 27, 11:45 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren30 min
Jul 27, 11:54 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Marion, Monroe36 min
Jul 27, 11:59 PM CDTFlash Flood WarningDMXBoone, Greene, Story117 min
Jul 28, 12:24 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas38 min
Jul 28, 12:26 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wayne27 min
Jul 28, 1:06 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison39 min
Jul 28, 1:18 AM CDTFlash Flood WarningDMXAdair, Appanoose, Audubon, Carroll, Clarke, Dallas and 10 more6 hr
Jul 28, 1:46 AM CDTTornado WarningDMXAdair, Madison29 min
Jul 28, 2:15 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union45 min
Jul 28, 2:23 AM CDTRiver Flood WarningDMXPolk26 hr
Jul 28, 2:35 AM CDTRiver Flood WarningDMXMahaska, Marion53 hr
Jul 28, 3:03 AM CDTSevere Thunderstorm WarningDMXClarke, Decatur23 min
Jul 28, 4:49 AM CDTTornado WarningDMXCarroll, Crawford41 min
Jul 28, 5:31 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford44 min
Jul 28, 6:03 AM CDTSevere Thunderstorm WarningDMXCrawford, Sac42 min
Jul 28, 6:11 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford49 min
Jul 28, 6:45 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford45 min
Jul 28, 6:47 AM CDTRiver Flood WarningDMXWarren30 hr
Jul 28, 7:13 AM CDTAreal Flood WarningDMXAdair, Appanoose, Clarke, Dallas, Davis, Decatur and 8 more12 hr
Jul 28, 9:27 AM CDTRiver Flood WarningDMXDecatur14 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXPolk43 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXDallas, Polk29 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXPolk48 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXMadison, Warren4 days
Jul 28, 9:38 AM CDTRiver Flood WarningDMXDallas, Guthrie19 hr
Jul 28, 1:07 PM CDTRiver Flood WarningDMXMadison, Warren35 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.